Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 64, NWS Blacksburg, VA

May 7, 1998Stokes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 7, 1998, 7:10 PM EDT for Stokes County, North Carolina. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 1998, 7:10 PM EDT (23:10 UTC)
Expired
May 7, 1998, 7:30 PM EDT
In force
20 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Stokes County, NC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 5:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WUUS01 KRNK 072312 RRA
SVRRNK
NCC169-072330-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 PM EDT THU MAY 7 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN STOKES COUNTY IN NORTHWESTERN NORTH CAROLINA.

* UNTIL 730 PM EDT.

* AT 710 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 20 MILES SOUTHWEST OF MARTINSVILLE OR IN THE
  VICINITY OF PRESTONVILLE MOVING EAST AT 30 MPH.

* THIS STORM IS EXPECTED TO MOVE ACROSS EAST-CENTRAL STOKES
  COUNTY...

<< CALL TO ACTION >> A TORNADO WATCH IS ALSO IN EFFECT FOR THE
WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY
DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. MOVE
INSIDE AND STAY AWAY FROM WINDOWS.

.END/MTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:20 PM EDT, 4 hours 50 minutes earlier.

Area forecast discussion, May 7, 2:20 PM EDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT THU MAY 7 1998

RECOMMENDATIONS...
.NONE.
.WBC...WORK ZONES SEEM REASONABLE.

DISCUSSION...
SAT LOOP SHWD BREAKS IN THE CLOUDS PUSHING EAST ACRS EXTREME
SW VA AND WRN TN. BEEN WATCHING BANDS OF SHOWERS AND THUNDERSTORMS
ON KFCX 88D MOVING EAST ACRS FA THIS AFTERNOON. LOOKING AT NTRANS
SFC DATA...17Z DATA SHWD 60 DEWPOINT/ MOISTURE PUSHING INTO CENTRAL
VA WITH STREAMLINES CONVERGENCE IN EASTERN KY. MODELS WERE SIMILIAR
IN MOVG 5H LOW CENTER EAST TO NEW JERSEY BY 48 HOURS. STRENGHT AND
LOCATION OF SFC LOW WAS SLIGHT DIFERENT DEPENDING ON MODEL OF
CHOICE. LOW MOVES EAST AND WARM FRONT PUSHES NORTH THEN COLD FRONT
SWEEPS THRU FA. ANYHOW...FOR TONIGHT FORECAST...RAIN WITH A FEW
THUNDERSTORMS WILL CONTINUE WITH AREAS OF FOG ALSO. LOWS WILL RANGE
FROM THE MID 50S TO AROUND 60. FRIDAY WILL BE MOSTLY CLOUDY WITH
SHOWERS AND THUNDERSTORMS LIKELY. HIGHS WL BE FROM MID 60S TO MID
70S. HAVE A GUD EVENING.
A FEW NUMBERS...
ROA 58/69/55/72 9742
LYH 57/71/53/73 9743
DAN 60/73/57/75 9632
RNK 56/67/53/70 9742
BLF 55/66/51/70 8642
KK

In the hours before

Special weather statement, May 7, 5:49 PM EDT, 1 hour 21 minutes before
NCZ001>004-018>020-080235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 PM EDT THU MAY 7 1998

...TORNADO WATCH IN EFFECT UNTIL 11 PM...

A TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR MUCH OF
NORTHWEST NORTH CAROLINA.

THE COUNTIES INCLUDED IN THE WATCH ARE WATAUGA...ASHE...
ALLEGHANY...WILKES...SURRY...YADKIN AND STOKES.

A BAND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO EFFECT THE
AREA THROUGH THE EVENING. THE STRONGER THUNDERSTORMS
WERE MOVING THROUGH NORTHWEST NORTH CAROLINA. SOME THE
THUNDERSTORMS HAVE BECOME SEVERE WITH LARGE HAIL.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES.

REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND
TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF
SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.

MV
Local storm report, May 7, 6:15 PM EDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT THU MAY 7 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

435 PM     6 SW LEASBURG             NC   TORNADO
05/07/98   CASWELL                        *** 2 INJ ***
                                          DAMAGED 12 BUILDINGS AND A
                                          REST HOME ALONG ROUTE 86.

445 PM     2 NE BLOWING ROCK         NC   1.00 INCH HAIL
05/07/98   WATAUGA                        OCCURRED UNTIL 450 PM.

505 PM     FERGUSON                  NC   1.75 INCH HAIL
05/07/98   WILKES

MTE
Local storm report, May 7, 6:15 PM EDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT THU MAY 7 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

435 PM     6 SW LEASBURG             NC   TORNADO
05/07/98   CASWELL                        *** 2 INJ ***
                                          DAMAGED 12 BUILDINGS AND A
                                          REST HOME ALONG ROUTE 86.

445 PM     2 NE BLOWING ROCK         NC   1.00 INCH HAIL
05/07/98   WATAUGA                        OCCURRED UNTIL 450 PM.

505 PM     FERGUSON                  NC   1.75 INCH HAIL
05/07/98   WILKES

MTE
Special weather statement, May 7, 7:05 PM EDT, 5 minutes before
NCZ005-006-080400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT THU MAY 7 1998

...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT...

A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF CENTRAL
NORTH CAROLINA.

THE COUNTIES INCLUDED IN THE WATCH ARE ROCKINGHAM AND CASWELL.

A BAND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO
EFFECT THE AREA THROUGH THE EVENING. THE STRONGER THUNDERSTORMS
WERE MOVING THROUGH THE FOOTHILLS AND NORTHWEST PIEDMONT OF NORTH
CAROLINA. SOME THE THUNDERSTORMS HAVE ALREADY PROVIDED LARGE HAIL
AND SPAWNED TORNADOES.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES.

MV
Special weather statement, May 7, 7:05 PM EDT, 5 minutes before
NCZ005-006-080400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT THU MAY 7 1998

...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT...

A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF CENTRAL
NORTH CAROLINA.

THE COUNTIES INCLUDED IN THE WATCH ARE ROCKINGHAM AND CASWELL.

A BAND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO
EFFECT THE AREA THROUGH THE EVENING. THE STRONGER THUNDERSTORMS
WERE MOVING THROUGH THE FOOTHILLS AND NORTHWEST PIEDMONT OF NORTH
CAROLINA. SOME THE THUNDERSTORMS HAVE ALREADY PROVIDED LARGE HAIL
AND SPAWNED TORNADOES.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES.

MV

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:45 PM EDTTornado WarningRNKCaswell30 min
May 7, 4:49 PM EDTSevere Thunderstorm WarningRNKWatauga51 min
May 7, 4:52 PM EDTSevere Thunderstorm WarningRNKWilkes63 min
May 7, 5:26 PM EDTSevere Thunderstorm WarningRNKYadkin49 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.